Alert archive / Iowa / River Flood Warnings in 2016
River Flood Warning 19, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Jun 12, 2016, 7:03 AM CDT for Black Hawk County, Iowa. It was in force for 32 hr.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2016, 7:03 AM CDT (12:03 UTC)
- Expired
- Jun 13, 2016, 2:52 PM CDT
- In force
- 32 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Black Hawk County, IA
The radar
The Des Moines radar (KDMX), 133 km from the middle of the area, began a volume at 12:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Black Hawk Creek at Hudson (HUDI4). The gauge peaked at 14.65 ft at Jun 12, 2016, 10:00 AM CDT.
- Action stage
- 14 ft
- Minor stage
- 15 ft
- Moderate stage
- 16 ft
- Major stage
- 19 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05463500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
585
WGUS43 KDMX 121203
FLWDMX
Bulletin - Immediate Broadcast Requested
Flood Warning
National Weather Service Des Moines IA
703 AM CDT SUN JUN 12 2016
...The National Weather Service in Des Moines has issued a Flood
Warning for all or portions of the following rivers in Iowa...Black
Hawk Creek...
Affecting the following counties in Iowa...Black Hawk
River forecasts include observed precipitation...as well as expected
precipitation over the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area...turn around and find an alternate
route. Turn around...do not drown.
More information...including impact statements and crest histories
is available on the Web at... www.weather.gov/desmoines. Click on
the Rivers and Lakes link.
&&
IAC013-131203-
/O.NEW.KDMX.FL.W.0019.160612T1203Z-160613T1952Z/
/HUDI4.1.ER.160612T0430Z.160612T1145Z.160612T1952Z.NO/
703 AM CDT SUN JUN 12 2016
...Flood Warning in effect until this afternoon...
The National Weather Service in Des Moines has issued a
* Flood Warning for
The Black Hawk Creek at Hudson...or From the Black Hawk-Grundy
County line...to the Cedar River in Waterloo.
* Until this afternoon.
* At 6:45 AM Sunday the stage was 14.6 feet...or 0.6 feet above
Flood Stage.
* Flood Stage is 14.0 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...continue falling and go below Flood Stage this
afternoon.
* Impact...At 14.5 feet...Portions of Ranchero Road west of US 63 are
flooded.
&&
LAT...LON 4248 9228 4235 9247 4235 9254 4242 9254
4253 9238
$$5 follow-up statements
178
WGUS83 KDMX 121411
FLSDMX
Flood Statement
National Weather Service Des Moines IA
911 AM CDT SUN JUN 12 2016
...The Flood Warning has been extended for all or portions of the
following rivers in Iowa...Black Hawk Creek...
Affecting the following counties in Iowa...Black Hawk
River forecasts include observed precipitation...as well as expected
precipitation over the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area...turn around and find an alternate
route. Turn around...do not drown.
More information...including impact statements and crest histories
is available on the Web at... www.weather.gov/desmoines. Click on
the Rivers and Lakes link.
&&
IAC013-131411-
/O.EXT.KDMX.FL.W.0019.000000T0000Z-160614T0051Z/
/HUDI4.1.ER.160612T0430Z.160612T1330Z.160613T0051Z.NO/
911 AM CDT SUN JUN 12 2016
...Flood Warning now in effect until this evening...
The Flood Warning continues for
The Black Hawk Creek at Hudson...or From the Black Hawk-Grundy
County line...to the Cedar River in Waterloo.
* Until this evening.
* At 8:45 AM Sunday the stage was 14.6 feet...or 0.6 feet above
Flood Stage.
* Flood Stage is 14.0 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...continue falling and go below Flood Stage this evening.
* Impact...At 14.5 feet...Portions of Ranchero Road west of US 63 are
flooded.
&&
LAT...LON 4248 9228 4235 9247 4235 9254 4242 9254
4253 9238
$$552
WGUS83 KDMX 122156
FLSDMX
Flood Statement
National Weather Service Des Moines IA
456 PM CDT SUN JUN 12 2016
...The Flood Warning continues for all or portions of the following
rivers in Iowa...Black Hawk Creek...
Affecting the following counties in Iowa...Black Hawk
River forecasts include observed precipitation...as well as expected
precipitation over the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area...turn around and find an alternate
route. Turn around...do not drown.
More information...including impact statements and crest histories
is available on the Web at... www.weather.gov/desmoines. Click on
the Rivers and Lakes link.
&&
IAC013-132156-
/O.CON.KDMX.FL.W.0019.000000T0000Z-160614T0051Z/
/HUDI4.1.ER.160612T0430Z.160612T1600Z.160613T0051Z.NO/
456 PM CDT SUN JUN 12 2016
...Flood Warning remains in effect until this evening...
The Flood Warning continues for
The Black Hawk Creek at Hudson...or From the Black Hawk-Grundy
County line...to the Cedar River in Waterloo.
* Until this evening.
* At 3:45 PM Sunday the stage was 14.6 feet...or 0.6 feet above
Flood Stage.
* Flood Stage is 14.0 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...continue falling and go below Flood Stage this evening.
* Impact...At 14.5 feet...Portions of Ranchero Road west of US 63 are
flooded.
&&
LAT...LON 4248 9228 4235 9247 4235 9254 4242 9254
4253 9238
$$169
WGUS83 KDMX 130108
FLSDMX
Flood Statement
National Weather Service Des Moines IA
808 PM CDT SUN JUN 12 2016
...The Flood Warning has been extended for all or portions of the
following rivers in Iowa...Black Hawk Creek...
Affecting the following counties in Iowa...Black Hawk
River forecasts include observed precipitation...as well as expected
precipitation over the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area...turn around and find an alternate
route. Turn around...do not drown.
More information...including impact statements and crest histories
is available on the Web at... www.weather.gov/desmoines. Click on
the Rivers and Lakes link.
&&
IAC013-140108-
/O.EXT.KDMX.FL.W.0019.000000T0000Z-160614T0800Z/
/HUDI4.1.ER.160612T0430Z.160612T1600Z.160613T0800Z.NO/
808 PM CDT SUN JUN 12 2016
...Flood Warning now in effect until early Monday morning...
The Flood Warning continues for
The Black Hawk Creek at Hudson...or From the Black Hawk-Grundy
County line...to the Cedar River in Waterloo.
* Until early Monday morning.
* At 7:45 PM Sunday the stage was 14.5 feet...or 0.5 feet above
Flood Stage.
* Flood Stage is 14.0 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...continue falling and go below Flood Stage early Monday
morning.
* Impact...At 14.5 feet...Portions of Ranchero Road west of US 63 are
flooded.
&&
LAT...LON 4248 9228 4235 9247 4235 9254 4242 9254
4253 9238
$$960
WGUS83 KDMX 130853
FLSDMX
Flood Statement
National Weather Service Des Moines IA
353 AM CDT MON JUN 13 2016
...The Flood Warning has been extended for all or portions of the
following rivers in Iowa...Black Hawk Creek...
Affecting the following counties in Iowa...Black Hawk
River forecasts include observed precipitation...as well as expected
precipitation over the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area...turn around and find an alternate
route. Turn around...do not drown.
More information...including impact statements and crest histories
is available on the Web at... www.weather.gov/desmoines. Click on
the Rivers and Lakes link.
&&
IAC013-140847-
/O.EXT.KDMX.FL.W.0019.000000T0000Z-160614T0847Z/
/HUDI4.1.ER.160612T0430Z.160612T1600Z.160613T0847Z.NO/
353 AM CDT MON JUN 13 2016
...Flood Warning now in effect until early this morning...
The Flood Warning continues for
The Black Hawk Creek at Hudson...or From the Black Hawk-Grundy
County line...to the Cedar River in Waterloo.
* Until early this morning.
* At 2:45 AM Monday the stage was 14.1 feet...or 0.1 feet above
Flood Stage.
* Flood Stage is 14.0 feet.
* Minor flooding is occurring.
* Forecast...continue falling and go below Flood Stage early this
morning.
* Impact...At 14.0 feet...Water affects Watters Road. Some
residential evacuations may be needed. Ridgeway Avenue at US 63 in
Waterloo is flooded.
&&
LAT...LON 4248 9228 4235 9247 4235 9254 4242 9254
4253 9238
$$098
WGUS83 KDMX 131103
FLSDMX
Flood Statement
National Weather Service Des Moines IA
603 AM CDT MON JUN 13 2016
...The Flood Warning has been cancelled for all or portions of the
following rivers in Iowa...Black Hawk Creek...
Affecting the following counties in Iowa...Black Hawk
River forecasts include observed precipitation...as well as expected
precipitation over the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area...turn around and find an alternate
route. Turn around...do not drown.
More information...including impact statements and crest histories
is available on the Web at... www.weather.gov/desmoines. Click on
the Rivers and Lakes link.
&&
IAC013-131133-
/O.CAN.KDMX.FL.W.0019.000000T0000Z-160614T0847Z/
/HUDI4.1.ER.160612T0430Z.160612T1600Z.160613T0905Z.NO/
603 AM CDT MON JUN 13 2016
...Flood Warning is cancelled...
The Flood Warning is cancelled for
The Black Hawk Creek at Hudson...or From the Black Hawk-Grundy
County line...to the Cedar River in Waterloo.
* At 5:45 AM Monday the stage was 13.8 feet...or 0.2 feet below
Flood Stage.
* Forecast...fall to 10.6 feet Tuesday morning.
* Impact...At 12.0 feet...Storm sewers in Waterloo back up.
&&
LAT...LON 4248 9228 4235 9247 4235 9254 4242 9254
4253 9238
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Jun 12, 6:49 AM CDT, 14 minutes earlier.
Area forecast discussion, Jun 12, 6:49 AM CDT, 14 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 649 AM CDT SUN JUN 12 2016 .SHORT TERM.../Today/ Issued at 354 AM CDT Sun Jun 12 2016 Highlights of the short term forecast remain on heat impacts. An upper level ridge is centered over the Mid and Upper Mississippi River Valley. Surface high pressure resides over the Great Lakes with a deepening surface low over the Northern Plains. An unseasonably warm and moist airmass remains in place under the upper ridge with 3 AM temperatures in the 70s in Iowa with dew points in the upper 60s and lower 70s. A band of showers and thunderstorms have been developing across Northeast Iowa aided by surface moisture convergence and a weak short wave rounding the upper level ridge. Will continue to monitor radar trends and adjust POPs accordingly. High temperature will once again reach the low to mid 90s over Central Iowa with 850 mb temperatures progged to be in the lower 20s. Heat index values will be near 100 during the afternoon. Highest heat index values will favor the Des Moines metro area and will continue the current Heat Advisory. .LONG TERM.../Tonight through Saturday/ Issued at 354 AM CDT Sun Jun 12 2016 The primary concerns in this period have turned away from heat and humidity, at least for the short term, and to convective trends, especially later Tuesday and into Tuesday Night. At onset the focus will begin with the slowly approaching frontal boundary from Nebraska to the Dakotas/Minnesota border. Expect an MCS to develop along this feature during peak heating and slowly ooze into northwest Iowa during the evening. Much of the better deep shear and larger scale forcing, including right jet exit region support and a decent cold front aloft should better sustain the convection to our north. However 0-2km moisture convergence should be sufficient to sustain scattered convection into the night over northern Iowa. The airmass will remain fairly juiced and conducive for heavy efficient rainfall and with the mean wind light and parallel to the boundary with minimal Corfidi vectors localized heavy rainfall may occur. With the upper level ridge retreating southeastward and heights lowering, expect this boundary to continue to trigger scattered convection as it drifts southeast through the state during the day. The instability does not seem as high as recent days, and the shear will remain weak, but it may still be sufficient for brief strong to severe hail and/or wind. There may be a lull during the evening with the loss of heating, but weak convection may re-develop and spread north into the night as warm advection increases through the Missouri Valley. Attention will then turn to what looks to be more organized and widespread convection into Tuesday. The instability axis will strengthen and surge through the Missouri Valley, including into at least the southwest quarter of Iowa by Tuesday afternoon. MLCapes look to exceed 3k j/g by this time and while the low level convergence seems somewhat weak and disorganized, atypical June forcing with the current southern California short wave/PV anomaly should offset any of those deficiencies allowing for MCS development as the deep forcing couplet crosses the Missouri River shortly before 00z. Deep shear will not be extreme but certainly looks sufficient for supercells considering the degree of instability. Low level wind shear and SRH is not too strong, but with Capes that high, and a decent 0-3km contribution at that, all modes of severe weather are possible including tornadoes. Fully agree with new SPC Day 3 outlook which could eventually be nudged a tad higher. This system should then exit to our north and east into Wednesday with PoPs decreasing from southwest to northeast. Upper level ridging will quickly follow close behind building from the southwest CONUS into the Midwest and lead into a decent stretch of drier weather and at least seasonal warmth and humidity levels. The degree of warming is somewhat in question as the GFS and GEFS suggest slightly more Canadian troughing and lower heights into the northern Plains while the ECMWF is warmer and more emphatic with the upper ridging and would place Iowa back where we have been over the past several days. && .AVIATION.../For the 12Z TAFS through 12Z Monday morning/ Issued at 634 AM CDT Sun Jun 12 2016 Surface winds will shift from the Southeast to the South as surface high pressure builds east. Visibility near Mason City (KMCW) will improve this morning as surface winds increase. A cold front will be moving through Iowa tonight and Monday. Showers and thunderstorms will be possible near the front with most precipitation expected to impact the aerodromes after 12z. && .DMX Watches/Warnings/Advisories... Heat Advisory until 7 PM CDT this evening for Dallas-Polk-Story. && SHORT TERM...Angle LONG TERM...Small AVIATION...Angle
Hazardous weather outlook, Jun 12, 4:46 AM CDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 446 AM CDT SUN JUN 12 2016 IAZ048-059-060-131100- STORY-DALLAS-POLK- 446 AM CDT SUN JUN 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR THE AREA TODAY WITH PEAK HEAT INDICES TO NEAR 100 DEGREES. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE MONDAY INTO TUESDAY NIGHT. THERE WILL BE A SLIGHT CHANCE OF SEVERE WEATHER LATE IN THE DAY TUESDAY WITH LARGE HAIL...DAMAGING WIND...AND A FEW TORNADOES ALL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR A PERIOD TUESDAY AFTERNOON OR EVENING. IAZ004>007-015>017-023>028-033>039-044>047-049-050-057-058-061- 062-070>075-081>086-092>097-131100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-MARSHALL-TAMA-AUDUBON-GUTHRIE-JASPER-POWESHIEK-CASS-ADAIR- MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE- WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 446 AM CDT SUN JUN 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS NORTHEAST THIS MORNING...WITH A BETTER CHANCE NORTH TONIGHT. A FEW STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL...DAMAGING WIND AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE MONDAY INTO TUESDAY NIGHT. THERE WILL BE A SLIGHT CHANCE OF SEVERE WEATHER LATE IN THE DAY TUESDAY WITH LARGE HAIL...DAMAGING WIND...AND A FEW TORNADOES ALL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY TONIGHT NORTH...AND AGAIN FOR A PERIOD TUESDAY AFTERNOON OR EVENING. SMALL
In the hours before
Local storm report, Jun 12, 4:35 AM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
435 AM CDT SUN JUN 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM FLASH FLOOD 3 NNE MASON CITY 43.20N 93.18W
06/11/2016 CERRO GORDO IA BROADCAST MEDIA
ROAD WASHOUT AND SINK HOLE ON B20 NEAR
POPLAR AND RAVEN RD. FROM KIMT TV NEWS
REPORT.. DELAYED REPORT.
&&
BSSNearby
River Flood Warnings in Iowa, 2016Every river flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.